Format

Send to

Choose Destination
See comment in PubMed Commons below
J Vasc Nurs. 1995 Dec;13(4):112-6.

Heparin-induced thrombocytopenia.

Abstract

Heparin is one of the most frequently prescribed medications in the United States with more than 1 trillion units being used each year. However, some patients who receive heparin may have development of a rare but severe complication called heparin-induced thrombocytopenia, which is associated with significant morbidity and mortality rates. This syndrome is a clinical event in which the use of heparin results in thrombocytopenia, venous or arterial thrombosis, and, less commonly, bleeding. The exact mechanism of heparin-induced thrombocytopenia is not clearly understood, but an immune-mediated response to heparin resulting in platelet consumption is the most widely accepted theory. The main treatment is discontinuation of heparin therapy; however, alternative treatments are discussed. The critical role nurses play in the early detection and prevention of the complications of heparin-induced thrombocytopenia is addressed. Assessment of all patients receiving any form of heparin therapy is emphasized.

PMID:
8703791
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center